Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS Columbia, SC

June 22, 2004Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2004, 8:38 PM EDT for Aiken County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 8:38 PM EDT (00:38 UTC)
Expired
Jun 22, 2004, 9:15 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1445 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS52 KCAE 230038
SVRCAE
SCC003-230115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY OF AIKEN

* UNTIL 915 PM EDT

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 23 MILES NORTHEAST OF AIKEN TO GLOVERVILLE...OR
  ALONG A LINE EXTENDING FROM BATESBURG TO AIKEN...AND MOVING
  NORTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW ELLENTON, MONETTA, AND AIKEN BY 845 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 
775 7199.

LAT...LON 3355 8193 3336 8165 3342 8147 3371 8143
      3386 8157

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:21 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 22, 3:21 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
321 PM EDT TUE JUN 22 2004

.SHORT TERM...
REGIONAL SATELLITE IMAGES INDICATE AN AREA OF DISTURBED WEATHER
MOVING ACROSS NORTHERN GA ATTM AND INTO THE UPSTATE WITH A LINE OF
THUNDERSTORMS ASSOCIATED WITH IT. A SECOND AREA OF CONVERGENCE
IS INDICATED ACROSS THE SAVANNAH RIVER AREA NEAR THE COAST AND IS
MOVING TO THE NORTH. WOULD EXPECT SHOWERS AND POSSIBLE
THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AS DISTURBANCE MOVES
BY. DIURNAL HEATING AND UNSTABLE ATMOSPHERE WILL AID IN
THUNDERSTORMS DEVELOPING ACROSS THE AREA LATER TODAY.

COLD FRONT IS EXPECTED TO APPROACH THE AREA LATE ON THURSDAY WITH
SHOWERS AND THUNDERSTORMS...MAINLY TO THE NORTH OF CAE TO DEVELOP
ACROSS THE AREA LATE IN THE DAY. SOME STORMS COULD BE STRONG WITH
HAIL AND GUSTY WINDS. THE FRONT WILL HANG UP OVER THE AREA ON
FRIDAY WITH A CONTINUED THREAT OF PRECIP. MODELS ARE IN GOOD
IN AGREEMENT WITH TIMING OF THE FRONT.

&&

.LONG TERM...

A SECONDARY FRONT IS EXPECTED TO PUSH INTO THE AREA ON SATURDAY WITH
A CONTINUED CHANCE OF MORE RAIN ACROSS THE AREA. THIS FRONT IS ALSO
EXPECTED TO LAY UP ACROSS THE AREA AND BECOME STATIONARY WITH
CONTINUED CHANCE OF RAIN THROUGH WEDNESDAY...MAINLY DIURNAL AFTERNOON
AND EVENING THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     72  90  71  90 /  30  50  50  40
AUGUSTA      70  90  68  91 /  30  50  50  40
SUMTER       72  90  71  90 /  30  50  50  40
ORANGEBURG   72  90  71  90 /  30  50  50  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

17/17
Hazardous weather outlook, Jun 22, 5:11 AM EDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT TUE JUN 22 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230911-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
511 AM EDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 22, 7:03 PM EDT, 1 hour 35 minutes before
SCZ020-021-025-026-222345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
703 PM EDT TUE JUN 22 2004

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY...SALUDA COUNTY
AND EDGEFIELD COUNTY THROUGH 745 PM EDT...

AT 703 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM LANCASTER COUNTY
SOUTHWEST ACROSS WESTERN NEWBERRY COUNTY TO MCCORMICK COUNTY. THIS
LINE OF THUNDERSTORMS WILL MOVE EAST AT 20 MPH...AND WILL MOVE
ACROSS NEWBERRY...SALUDA...EDGEFIELD...POSSIBLY FAIRFIELD COUNTY BY
745 PM. EXPECT FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS PRODUCING
RAINFALL IN EXCESS OF 1 INCH...AND GUSTY WINDS FROM 35 TO 45 MPH.
THESE STORMS MAY MOVE INTO THE COLUMBIA METRO AREA LATER THIS
EVENING.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:48 PM EDTSevere Thunderstorm WarningCAELancaster42 min
Jun 23, 7:53 PM EDTSevere Thunderstorm WarningCAEMcCormick52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.